Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 76, NWS Huntsville, AL

September 18, 2009Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at Sep 18, 2009, 5:07 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2009, 5:07 PM CDT (22:07 UTC)
Expired
Sep 19, 2009, 1:00 AM CDT
In force
8 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
840 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 2:32 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 18, 2:32 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
232 PM CDT FRI SEP 18 2009

.DISCUSSION...
TEMPERATURES ACROSS THE AREA HAVE STEADILY CLIMBED INTO THE UPPER
70S TO THE LOWER 80S THIS AFTERNOON UNDER MOSTLY CLOUDY SKIES. THE
STORY OF THE DAY CONTINUES TO BE THE LOW PRESSURE SYSTEM SPINNING TO
THE WEST OF THE TENNESSEE VALLEY. IT HAS ALREADY SHIFTED NORTHEAST
FROM ITS POSITION THIS MORNING OVER SHREVEPORT...AND CONTINUES TO
DRIFT NEWRD OVER THE MS DELTA REGION. THE MAJORITY OF THE SHOWER AND
THUNDERSTORM ACTIVITY HAS REMAINED WELL TO THE WEST AND NORTHWEST OF
THE AREA TODAY AROUND THE CENTER OF THE LOW AND ALONG THE ASSOCIATED
SPOKES OF ENERGY SURROUNDING IT.

THE MAIN CONCERNS FOR THIS FORECAST PACKAGE REVOLVE AROUND THE
EVENTUAL TRACK OF THE CURRENT LOW TO THE WEST OF THE AREA...THE NEXT
LOW PRESSURE SYSTEM THAT WILL DIVE OUT OF THE NRN PLAINS AND TAKE
THE PLACE OF THE CURRENT LOW...AND THE POSSIBLE FRONTAL PASSAGE LATE
IN THE EXTENDED PORTION OF THE FORECAST.

FOR TONIGHT...AS THE LOW TO THE WEST CONTINUES ITS TRACK TO THE
NORTHEAST...A BOUNDARY CURRENTLY ALONG THE I-20 CORRIDOR WILL
MEANDER NORTHWARD. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS
BOUNDARY SHOULD ARRIVE IN THE TENNESSEE VALLEY BETWEEN SUNSET AND
MIDNIGHT TONIGHT AND CONTINUE THROUGH THE EARLY MORNING HOURS
TOMORROW. AREAS WEST OF INTERSTATE 65 WILL HAVE THE BEST CHANCE FOR
HEAVY RAINFALL TONIGHT...BOTH AS THE CENTER OF THE LOW APPROACHES
FROM THE WEST AND THE BOUNDARY APPROACHES FROM THE SOUTH.

THOUGH THE SYSTEM WILL BE MAKING ITS WAY NORTH AND EAST OF THE AREA
THIS WEEKEND...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH
LATE SUNDAY. THE HEAVIEST RAINFALL IS STILL ANTICIPATED FOR AREAS
WEST OF INTERSTATE 65 AS THE CENTER OF THE LOW SKIRTS NORTHWEST
ALABAMA. PWATS THIS WEEKEND ARE ARND 2 IN MOST LOCATIONS...SO
LOCALLY HEAVY RAINFALL WILL BE A POSSIBILITY AREA-WIDE. AREAS IN NW
AL WILL HAVE TO BE MONITORED CLOSELY FOR FLASH FLOODING CONCERNS
DUE TO THE AMOUNT OF RAINFALL RECEIVED IN THE PAST 24-36 HOURS...AND
THE ADDITIONAL RAINFALL EXPECTED.

JUST AS SOON AS WE GET RID OF THE PESKY LOW TO THE WEST...ANOTHER
SYSTEM DIVES SEWRD FROM THE NRN PLAINS AND TAKES UP RESIDENCE IN
ALMOST THE SAME LOCATION. THIS LOW WILL PRIMARILY MEANDER AROUND THE
CENTRAL AND SOUTHERN PLAINS BY MIDWEEK...SPARKING MORE SHOWER AND
THUNDERSTORM ACTIVITY FOR THE SOUTHEAST. FLASH FLOODING CONCERNS
WILL CONTINUE TO BE THE MAJOR THREAT WITH ANY ACTIVITY THAT DEVELOPS
DURING THIS TIME AS WELL. THE MODELS DIVERGE IN THE EXTENDED WITH
THE EVENTUAL TRACK OF THIS SECOND LOW. THE ECMWF DIVES THE LOW
FARTHER SOUTH OVER THE JACKSON/MERIDIAN MS AREA...WHEREAS THE GFS
HAS THE LOW WOBBLING AROUND THE PLAINS AND EVENTUALLY GETTING PICKED
UP BY UPPER LEVEL FLOW AND LIFTING NORTHEAST. GIVEN THE CURRENT
OUTPUT...AM NOT COMPLETELY SOLD ON A FRONTAL PASSAGE IN THE
EXTENDED. EITHER WAY...A RATHER UNSETTLED PATTERN WILL STILL BE
AROUND FOR MUCH OF THIS FORECAST PACKAGE...WITH ONLY OCCASIONAL
RAYS OF SUNSHINE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    69  81  70  80  70 /  40  70  70  70  50
SHOALS        69  82  70  81  70 /  50  80  70  70  50
VINEMONT      68  80  69  80  69 /  40  70  70  70  50
FAYETTEVILLE  66  81  67  79  67 /  40  70  70  70  50
ALBERTVILLE   67  81  68  81  68 /  40  70  70  70  50
FORT PAYNE    67  81  68  81  68 /  40  70  70  70  50

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE.

TN...NONE.
&&

12
Hazardous weather outlook, Sep 18, 1:14 PM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
114 PM CDT FRI SEP 18 2009

ALZ001>010-016-TNZ076-096-097-190100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
114 PM CDT FRI SEP 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING MODERATE TO HEAVY RAINFALL IN A SHORT PERIOD OF TIME.
AREAS ALONG AND WEST OF INTERSTATE 65 WILL HAVE THE HIGHEST CHANCE
OF RAIN OVERNIGHT.

A FLASH FLOOD WATCH REMAINS IN EFFECT ACROSS NORTHWEST ALABAMA WHERE
LOCALLY HEAVY RAIN HAS FALLEN OVER THE PAST 24 HOURS. ANY ADDITIONAL
RAINFALL THAT OCCURS OVER THAT AREA WILL QUICKLY ESCALATE THE FLASH
FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A SLOW MOVING STORM SYSTEM CENTERED ACROSS LOUISIANA WILL GRADUALLY
MOVE TOWARD THE NORTHEAST THROUGH THE WEEKEND. THIS WILL KEEP THE
TENNESSEE VALLEY AREA IN A VERY MOIST ENVIRONMENT. WITH MORE HEAVY
RAINFALL POSSIBLE...ADDITIONAL FLOODING WILL BE A CONCERN ACROSS
NORTHWEST ALABAMA...AT LEAST THROUGH THE WEEKEND PERIOD.

AN UNSETTLED WEATHER PATTERN WILL CONTINUE NEXT WEEK AS A MOIST
AIRMASS REMAINS IN PLACE OVER THE AREA. THOUGH WIDESPREAD FLOODING
IS NOT ANTICIPATED...HEAVY RAINFALL AND LOCALIZED FLOODING CANNOT
BE RULED OUT. ISOLATED OR SCATTERED THUNDERSTORMS ARE ALSO
POSSIBLE THROUGH THE PERIOD...WITH THE STRONGER STORMS CAPABLE OF
PRODUCING FREQUENT LIGHTNING AND GUSTY WINDS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME. SPOTTERS AND EMERGENCY MANAGERS ARE
STRONGLY ENCOURAGED TO PROVIDE REPORTS OF FLASH FLOODING OR CLOSED
ROADS TO THE NATIONAL WEATHER SERVICE.

DL

In the hours before

Special weather statement, Sep 18, 4:43 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
443 PM CDT FRI SEP 18 2009

ALZ001-002-182300-
COLBERT-LAUDERDALE-
443 PM CDT FRI SEP 18 2009

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 600 PM CDT...

AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM PRODUCING VERY HEAVY RAINFALL NEAR MT
HESTER...OR 11 MILES EAST OF IUKA...MOVING NORTH AT 5 MPH.

RAINFALL AMOUNTS ON THE ORDER OF 1 TO 2 INCHES WILL BE POSSIBLE
ACROSS EXTREME WESTERN LAUDERDALE AND COLBERT COUNTIES THROUGH 600
PM CDT. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF
WATER ON AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KNS

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.